Alert archive / Florida / High Surf Warnings in 2023
High Surf Warning 3, NWS Mobile, AL
NWS Mobile, AL issued this high surf warning at Aug 29, 2023, 4:18 AM CDT for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Aug 30, 2023, 1:00 AM CDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2023, 4:18 AM CDT (09:18 UTC)
- In effect from
- Aug 30, 2023, 1:00 AM CDT
- Expired
- Aug 30, 2023, 10:48 PM CDT
- In force
- 22 hr
- Issued by
- NWS Mobile, AL
Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL
The radar
The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902 WHUS44 KMOB 290918 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 418 AM CDT Tue Aug 29 2023 ALZ265-266-FLZ202-204-206-291730- /O.NEW.KMOB.SU.W.0003.230830T0600Z-230831T0600Z/ /O.CON.KMOB.RP.S.0027.230830T0000Z-230901T1100Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 418 AM CDT Tue Aug 29 2023 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE THURSDAY NIGHT... ...HIGH SURF WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM CDT THURSDAY... * WHAT...For the High Rip Current Risk, dangerous rip currents expected. For the High Surf Warning, dangerously large breaking waves of 7 to 10 feet expected in the surf zone. * WHERE...In Alabama, Mobile Coastal and Baldwin Coastal Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and Okaloosa Coastal Counties. * WHEN...For the High Rip Current Risk, from this evening through late Thursday night. For the High Surf Warning, from 1 AM Wednesday to 1 AM CDT Thursday. * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
5 follow-up statements
529 WHUS44 KMOB 291737 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 1237 PM CDT Tue Aug 29 2023 ALZ265-266-FLZ202-204-206-300145- /O.CON.KMOB.SU.W.0003.230830T0600Z-230831T0600Z/ /O.CON.KMOB.RP.S.0027.230830T0000Z-230901T1100Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 1237 PM CDT Tue Aug 29 2023 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH LATE THURSDAY NIGHT... ...HIGH SURF WARNING REMAINS IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM CDT THURSDAY... * WHAT...For the High Rip Current Risk, dangerous rip currents expected. For the High Surf Warning, dangerously large breaking waves of 5 to 9 feet expected in the surf zone. * WHERE...In Alabama, Mobile Coastal and Baldwin Coastal Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and Okaloosa Coastal Counties. * WHEN...For the High Rip Current Risk, from 7 PM CDT this evening through late Thursday night. For the High Surf Warning, from 1 AM Wednesday to 1 AM CDT Thursday. * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
225 WHUS44 KMOB 300020 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 720 PM CDT Tue Aug 29 2023 ALZ265-266-FLZ202-204-206-300900- /O.CON.KMOB.SU.W.0003.230830T0600Z-230831T0600Z/ /O.CON.KMOB.RP.S.0027.000000T0000Z-230901T1100Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 720 PM CDT Tue Aug 29 2023 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... ...HIGH SURF WARNING REMAINS IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM CDT THURSDAY... * WHAT...For the High Rip Current Risk, dangerous rip currents. For the High Surf Warning, dangerously large breaking waves of 8 to 10 feet expected in the surf zone. * WHERE...In Alabama, Mobile Coastal and Baldwin Coastal Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and Okaloosa Coastal Counties. * WHEN...For the High Rip Current Risk, through late Thursday night. For the High Surf Warning, from 1 AM Wednesday to 1 AM CDT Thursday. * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
906 WHUS44 KMOB 300849 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 349 AM CDT Wed Aug 30 2023 ALZ265-266-FLZ202-204-206-301800- /O.CON.KMOB.SU.W.0003.000000T0000Z-230831T0600Z/ /O.CON.KMOB.RP.S.0027.000000T0000Z-230901T1100Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 349 AM CDT Wed Aug 30 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... * WHAT...For the High Surf Warning, dangerously large breaking waves of 8 to 10 feet in the surf zone. For the High Rip Current Risk, dangerous rip currents. * WHERE...In Alabama, Mobile Coastal and Baldwin Coastal Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and Okaloosa Coastal Counties. * WHEN...For the High Surf Warning, until 1 AM CDT Thursday. For the High Rip Current Risk, through late Thursday night. * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ JLH
889 WHUS44 KMOB 301757 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 1257 PM CDT Wed Aug 30 2023 ALZ265-266-FLZ202-204-206-310300- /O.CON.KMOB.SU.W.0003.000000T0000Z-230831T0600Z/ /O.CON.KMOB.RP.S.0027.000000T0000Z-230901T1100Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 1257 PM CDT Wed Aug 30 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... * WHAT...For the High Surf Warning, dangerously large breaking waves of 5 to 9 feet in the surf zone. For the High Rip Current Risk, dangerous rip currents. * WHERE...In Alabama, Mobile Coastal and Baldwin Coastal Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and Okaloosa Coastal Counties. * WHEN...For the High Surf Warning, until 1 AM CDT Thursday. For the High Rip Current Risk, through late Thursday night. * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
444 WHUS44 KMOB 310348 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 1048 PM CDT Wed Aug 30 2023 ALZ265-266-FLZ202-204-206-311200- /O.CAN.KMOB.SU.W.0003.000000T0000Z-230831T0600Z/ /O.CON.KMOB.RP.S.0027.000000T0000Z-230901T1100Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 1048 PM CDT Wed Aug 30 2023 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Dangerous rip currents. * WHERE...In Alabama, Mobile Coastal and Baldwin Coastal Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and Okaloosa Coastal Counties. * WHEN...Through late Thursday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this high surf warning went out at Aug 29, 12:20 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 29, 12:20 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1220 AM CDT Tue Aug 29 2023
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Tue Aug 29 2023
VFR conditions will continue across the area with light and
variable winds. Scattered to numerous showers and thunderstorms
will develop again Tuesday afternoon and temporary reductions in
visby and ceiling will be possible in the vicinity of any
thunderstorms. /13
&&
PREV DISCUSSION... /issued 342 PM CDT Mon Aug 28 2023/
.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Tuesday)
Issued at 342 PM CDT Mon Aug 28 2023
An upper trof over the interior eastern states continues to
extend weakly across the region through Tuesday while Idalia is
forecast to move from the Yucatan Channel into the southeast Gulf
as a hurricane. The weak upper trof and a weak frontal boundary
oriented near the I-65 corridor along with plenty of deep layer
moisture in place over the area will provide support for scattered
to numerous showers and storms lingering into the evening, along
with categorical pops for much of the area on Tuesday. MLCAPE
values this evening will typically be 1500-2500 J/kg, with the
higher values along and east of I-65 before diminishing overnight.
For Tuesday, MLCAPE values look to increase to 1000-2000 J/kg.
DCAPE values look to be 500 J/kg or less this evening, then values
of 500-1000 J/kg are indicated for Tuesday. Based on this
environment, along with weak shear, the potential for strong
storms generally looks low for tonight into Tuesday. Lows tonight
range from around 70 well inland to the mid/upper 70s at the
immediate coast. Highs on Tuesday will be moderated by cloud cover
and convection and range from around 90 well inland to 90 to 95
elsewhere. Heat index values on Tuesday look to mostly range from
100-106 and should remain below heat advisory criteria of 108. A
low risk of rip currents will be followed by a moderate risk on
Tuesday. /29
SHORT TERM...
(Tuesday night through Thursday night)
Issued at 342 PM CDT Mon Aug 28 2023
Per the latest information from the National Hurricane Center,
Idalia is forecast to be a hurricane in the east central Gulf
Tuesday evening. Idalia strengthens to a major hurricane before
making landfall early Wednesday morning on the Gulf coast of
Florida, with the forecast cone generally extending from the Big
Bend to near Tampa. No direct tropical impacts from Idalia are
expected for the forecast area based on the latest track, although
a high risk of rip currents is now in effect beginning Tuesday
night and continuing through Thursday night. In addition, a high
surf advisory or high surf warning will likely become necessary
for late Tuesday night into Wednesday night, during which time
surf heights build to 6 to 9 feet.
A weak frontal boundary oriented near/along the I-65 corridor is
expected to slowly move into the marine area by early Wednesday
evening and remain in place overnight. Have continued close to the
previous package for pops Tuesday night into Wednesday, with
predominately likely pops along and east of I-65 with chance pops
further to the west. Drier deep layer air flows into the area from
the west Wednesday night, and expect rain chances to taper off to
dry conditions for all but near the coast. For Thursday into
Thursday night, while Idalia (or remnants thereof) will have moved
well off to the north, an upper trof will have meanwhile evolved
over the western Gulf into the lower Mississippi River valley. The
weak frontal boundary over the marine area looks to lift into the
forecast area on Thursday, and probably becomes oriented near the
I-65 corridor. Have gone with chance pops for Thursday along and
east of I-65 with slight chance pops further to the west. /29
LONG TERM...
(Friday through Monday)
Issued at 342 PM CDT Mon Aug 28 2023
The handling of the formation of a closed upper low over the
Texas coast continues to be inconsistent, and its effects on the
forecast area in the Extended. The formation of this upper low is
in a mean upper trough situated along the Texas Coast. Some
guidance (ECMWF) organizes the upper low over the southwestern end
of the upper trough (off the south Texas Coast), meandering it
slowly westward over south Texas. This solution slows the building
of upper level high pressure over the Southeast and a bit cooler
solution. Other guidance(GFS,GDPS) develops either one or two
upper lows in the mean upper trough, with the northern-most upper
low (over northeast Texas) becoming dominant. This upper low
quickly moves off to the northwest, allowing stronger upper level
high pressure to build over the Southeast. Result is a
significantly warmer forecast. Guidance also differs in the
handling of moisture over the Southeast, with all maintaining
above seasonal PoPs through Saturday. The GFS moves a drier
airmass in from the east quicker as another system developing off
the Atlantic coast begins to move west over Florida. The ensembles
are of little help with the upper features, though they all
indicate an axis of better PoPs over the forecast area and north
Friday shifting west through the Extended. Am going with ensembles
shifting the PoPs west and the forecast drying out over the
weekend into the coming week. For temperatures, have blended the
ensembles and physicals, with the result being temperatures around
seasonal norms on Friday rising to above to well above seasonal
norms by Monday. /16
MARINE...
Issued at 342 PM CDT Mon Aug 28 2023
Light southerly flow will continue through tonight, becoming
easterly on Tuesday. Tropical Storm Idalia, located near the
Yucatan Channel, is beginning to lift northward and increase in
forward speed. Idalia is forecast to become a hurricane over the
southeastern Gulf tonight and strengthen to a major hurricane over
the eastern Gulf by Tuesday. Increasing northeasterly to
northerly winds can be expected over our marine area Tuesday night
into Wednesday morning. Seas are expected to build considerably
by Wednesday and a Small Craft Advisory is now in effect from
early Wednesday through early Thursday morning for wave heights of
around to 7-12 feet. Marine interests should continue to monitor
the progress of this system. /96 /21
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 73 91 72 93 74 90 74 91 / 60 50 20 30 40 70 40 60
Pensacola 75 92 75 93 76 90 76 91 / 80 70 40 50 50 70 50 60
Destin 78 92 77 92 77 91 77 92 / 80 80 50 50 60 70 50 50
Evergreen 71 90 68 94 69 91 69 93 / 60 60 10 30 20 50 20 40
Waynesboro 70 89 67 90 68 90 70 90 / 40 30 10 20 20 40 20 50
Camden 70 86 65 89 67 87 68 89 / 60 50 10 20 20 50 20 30
Crestview 71 91 69 94 70 92 69 93 / 70 70 30 50 40 70 40 60
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from this evening through late Thursday
night for ALZ265-266.
FL...High Rip Current Risk from this evening through late Thursday
night for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory from 1 AM Wednesday to 1 AM CDT Thursday
for GMZ650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:17 PM CDT | Special Weather Statement | MOB | Covington | 43 min |
| Aug 29, 2:02 PM CDT | Special Weather Statement | MOB | Escambia | 43 min |
| Aug 29, 6:33 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Washington | 117 min |
| Aug 29, 1:22 PM CDT | Special Weather Statement | MOB | Okaloosa | 38 min |
Nearby
High Surf Warnings in Florida, 2023High Surf Warnings in Alabama, 2023Every high surf warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.